Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Raleigh, NC

June 5, 2007Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 5, 2007, 9:14 PM EDT for Guilford County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2007, 9:14 PM EDT (01:14 UTC)
Expired
Jun 5, 2007, 9:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:15 PM EDTTSTM WND DMG7 Nw Greensboro, NCEMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN...ONE OF WHICH FELL ON A HOUSE NEAR OAK RIDGE ROAD AND BUNCH ROAD IN THE TOWN OF OAK RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 060114
SVRRAH
NCC081-060145-
/O.NEW.KRAH.SV.W.0089.070606T0114Z-070606T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
914 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STOKESDALE...OR ABOUT 7 MILES SOUTHEAST OF
  BELEWS CREEK...MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUMMERFIELD...
  LAKE TOWNSEND...
  MONTICELLO...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3625 8002 3624 7996 3624 7970 3622 7963
      3620 7966 3608 7997 3610 8000 3613 8003
      3623 8003

$$

VINCENT
2 follow-up statements
000 
WWUS52 KRAH 060127
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT TUE JUN 5 2007

NCC081-060145-
/O.CON.KRAH.SV.W.0089.000000T0000Z-070606T0145Z/
GUILFORD NC-
926 PM EDT TUE JUN 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN GUILFORD COUNTY...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAKE 
TOWNSEND...OR ABOUT 8 MILES NORTH OF GREENSBORO...MOVING EAST 
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTICELLO BY 935 PM EDT

LAT...LON 3625 8002 3624 7996 3624 7970 3622 7963
      3620 7966 3608 7997 3610 8000 3613 8003
      3623 8003

$$

VINCENT
000 
WWUS52 KRAH 060144
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT TUE JUN 5 2007

NCC081-060153-
/O.EXP.KRAH.SV.W.0089.000000T0000Z-070606T0145Z/
GUILFORD NC-
943 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUILFORD COUNTY
EXPIRES AT 945 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND IS MOVING 
NORTH OUT OF GUILFORD COUNTY INTO ROCKINGHAM AND CASWELL COUNTIES. 
SEVERE WEATHER IS NO LONGER EXPECTED...THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 945 PM.

LAT...LON 3625 8002 3624 7996 3624 7970 3622 7963
      3620 7966 3608 7997 3610 8000 3613 8003
      3623 8003

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:30 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 2:30 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE JUN 5 2007

.SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS CENTRAL
NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD ACROSS THE
REGION FROM THE OHIO VALLEY LATE TONIGHT AND WEDNESDAY... AND REMAIN
ALONG THE SOUTHEAST US COAST THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN FORECAST CHALLENGE CENTERS AROUND POP. 12Z NAM/WRF APPEARS TO
BE VERIFYING BETTER WITH CONVECTIVE ACTIVITY ASSOCIATED WITH VORT
MAX CROSSING AL INTO GA. GFS DOESNT ACCOUNT FOR MUCH CONVECTION
WITH THIS SYSTEM AT 18Z. MEAN FLOW WILL TAKE BULK OF CONVECTIVE
ACTIVITY ACROSS SC. HOWEVER MSAS MESO ANALYSIS HAS BEEN VERY
PERSISTENT IN DEPICTING A ZONE OF LOW LEVEL CONFLUENCE AND
INSTABILITY EXTENDING FROM THE SOUTHERN PIEDMONT INTO THE CENTRAL
COASTAL PLAIN.

UPSTREAM OVER KY...ANOTHER VORT MAX IN THE NORTHERN STREAM EXPECTED
TO MOVE ACROSS LOWER OH VALLEY TONIGHT...AND THROUGH THE MID
ATLANTIC OVER NIGHT. TAIL END OF THIS FEATURE WILL DRAG ACROSS
CENTRAL NC LATE THIS EVENING/OVERNIGHT.

BASED ON OBSERVED PARAMETERS AND TREND NOTED ON SATELLITE AND
REGIONAL RADAR...WILL EXPAND CHANCE POP TO INCLUDE MOST OF THE
REGION. TEMPTED TO RAISE TO HIGH CHANCE BUT DOMINATE WESTERLY FLOW
HAS TENDENCY TO LIMIT PRECIP COVERAGE EAST OF THE FOOTHILLS SO WILL
LIMIT POP TO 30%.

&&

.SHORT TERM /WEDNESDAY/...
SUBSIDENCE IN WAKE OF EXITING SYSTEM PLUS INCREASING MID/UPPER
LEVEL HEIGHTS WILL RESULT IN A SUNNY AND WARM DAY ACROSS CENTRAL
NC. MODEL THICKNESS ONLY ABOUT 5M LOWER COMPARED TO TODAY (A CHANGE
AS MODELS HAD BEEN ADVERTISING THICKNESSES 10-12M LOWER). THUS
EXPECT MAX TEMPS WED TO ONLY BE A COUPLE OF DEGREES COOLER THAN THIS
AFTERNOON. DEWPOINTS WILL ALSO BE A FEW DEGREES LOWER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

STRONG RIDGE BUILDS OVER THE EAST COAST THU AND FRI WITH HOT AND
DRY CONDITIONS BOTH DAYS...THU IN THE LOWER 90S...FRI IN THE MID
90S.

SEEING SOME MOISTURE RETURN AHEAD OF OUR NEXT FRONT FRIDAY
NIGHT AS THE SURFACE HIGH IS SUPPRESSED SOUTH AND THE UPPER RIDGE
SHIFTS OFFSHORE. UPPER SUPPORT WILL BE MINIMAL...WITH A WEAK 60 KT
UPPER JET UP ACROSS THE OHIO VALLEY AND NO SIGNAL OF ANY VORT
MAXIMA IN THE FLAT H5 FLOW...WILL INTRODUCE SLIGHT CHANCES LATER FRI
NIGHT AND ON THROUGH THE DAY SATURDAY PENDING FROPA. WE WILL HAVE
A GOOD WARMUP AHEAD OF THE FRONT (AROUND 90)...WITH DEW POINTS
APPROACHING 70...SO INSTABILITY WILL BE SKY HIGH...WOULD SUSPECT
THAT THE WEAK DYNAMICS WILL SUPPORT BETTER COVERAGE THAN
INDICATED IF WE CAN GET THE LOW LEVEL CONVERGENCE TO HOLD OFF
UNTIL MAX HEATING.

THICKNESSES FALL CONSIDERABLY FOR SUNDAY WITH HIGH PRESSURE
NUDGING SOUTH INTO THE AREA...STILL ABOVE NORMAL...HOWEVER...WITH
HIGHS STILL REACHING THE MID 80S. IT WILL BE A BIT LESS HUMID AS
WELL...WITH DEW POINTS IN THE LOWER 60S. SURFACE FRONT REMAINS
SOUTH OF THE AREA EARLY NEXT WEEK...EXPECT CONSIDERABLE SUN WITH
ISOLATED DIURNAL CONVECTION AS HIGHS CLIMB INTO THE MID AND UPPER
80S MON AND TUE.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

AN APPROACHING WEAK SURFACE FRONT WILL RESULT IN STEADY/BREEZY W-SW
SURFACE FLOW THROUGH 01Z ACROSS CENTRAL NC. THERE DOES APPEAR TO BE
ENOUGH MOISTURE IN THE MODERATELY UNSTABLE AIR MASS TO CAUSE
ISOLATED OR SCATTERED CONVECTION AHEAD OF THE FRONT.
CURRENTLY...BEST SUPPORT FOR CONVECTION WILL BE ACROSS THE SOUTHERN
AND EASTERN COUNTIES. WILL MENTION CB IN TAF TEXT BUT CONFIDENCE NOT
HIGH ENOUGH TO DESIGNATE A SPECIFIC TIME WHEN CONVECTION WILL THREAT
A TERMINAL. PLAN TO MONITOR MESO-SCALE FEATURES AND UPDATE TERMINAL
WHEN IT BECOMES APPARENT THAT CONVECTION THREAT INCREASING.

FRONTAL PASSAGE EXPECTED LATE THIS EVENING AN OVERNIGHT WITH SURFACE
BECOMING NW. SUBSIDENCE BEHIND EXITING SYSTEM AND ACCOMPANYING
DRIER AIR WILL RESULT IN CLEAR SKIES WED. SURFACE FLOW WILL
GRADUALLY BACK TO A WESTERLY DIRECTION BY WED AFTERNOON.

MID/UPPER LEVEL RIDGE WILL BUILD INTO CENTRAL NC LATE WED INTO FRI.
THIS WILL RESULT IN DRY AND HOT CONDITIONS. A COLD FRONT WILL DRIFT
SEWD TOWARD CENTRAL NC LATE FRI INTO SAT. THIS FEATURE MAY TRIGGER
EITHER ISOLATED OR SCATTERED CONVECTION FRI NIGHT INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Jun 5, 11:55 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT TUE JUN 5 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060730-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1155 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THE
STORMS IN THE COASTAL PLAIN AND SANDHILLS MAY PRODUCE EXCESSIVE
LIGHTNING STRIKES WITH UP TO 10 OR 15 STRIKES IN 5 MINUTES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BUILDING AREA OF HIGH PRESSURE WILL BRING VERY HOT CONDITIONS TO
CENTRAL NORTH CAROLINA ON FRIDAY. AFTERNOON TEMPERATURES ARE
PROJECTED TO BE IN THE MID AND UPPER 90S. THESE TEMPERATURES COUPLED
WITH THE HUMIDITY WILL CREATED HEAT INDICES IN THE 100-104 DEGREE
RANGE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

WSS

In the hours before

Special weather statement, Jun 5, 9:01 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT TUE JUN 5 2007

NCZ021-022-060130-
FORSYTH-GUILFORD-
901 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN FORSYTH AND
GUILFORD COUNTIES THROUGH 930 PM EDT...

AT 901 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KERNERSVILLE...OR ABOUT 8 MILES SOUTH OF BELEWS CREEK...MOVING
NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR BELEWS CREEK AROUND 910 PM
EDT...STOKESDALE AROUND 915 PM EDT AND SUMMERFIELD AROUND 920 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:04 PM EDTSevere Thunderstorm WarningRAHPerson41 min
Jun 5, 11:27 PM EDTSevere Thunderstorm WarningRAHOrange18 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.